NEWS:NEW AIDS TREATMENT CAUSES UNSIGHTLY FATTY DEPOSITS

Protease inhibitors considered the great hope for HIV treatment cause strange fatty deposits in patients, some so severe that “buffalo humps” along the spine have been reported.


Researchers call this strange reaction “lipodystrophy”, which also often causes hyperlipidaemia (high concentration of lipids in the blood) and diabetes mellitus, and can impair glucose tolerance.


Fatty deposits were reported in up to 83 per cent of patients receiving protease inhibitors, researchers from St Vincent’s Hospital in Sydney, Australia discovered. About 75 per cent of patients had hyperlipidaemia, 16 per cent had glucose intolerance and 7 per cent developed diabetes mellitus.


Although the new condition is being linked to protease inhibitors, the researchers have found it also developes in people who aren’t taking the treatment (Lancet, 1999; 353: 2093-9).

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend